Friday May 05, 2006
Case: 57 year old female, newly hemodialysis patient, transferred from floor to ICU after she developed seizure at the end of her dialysis session. No significant risk factor could be find otherwise. Nurse reports patient appear irritable and restless before episode and complain of headache, nausea and blurred vision. While resident was called to evaluate as patient also noticed to have muscular twitching and confusion, symptoms progressed and seizure was witnessed.
Answer: Dialysis disequilibrium syndrome.
Dialysis disequilibrium syndrome is common during hemodialysis particularly patient’s first few dialysis sessions. It is characterized by neurologic symptoms of varying severity and actually may lead to herniation and death. The rapid reduction in BUN lowers the plasma osmolality, creating a transient osmotic gradient that promotes water movement into the cells, causing cerebral edema and consequently acute neurologic dysfunction. With better understanding of the process and newer dialysis techniques, severe form of syndrome is now not commonly seen. This not only explains that why our nephrology colleagues start with gentle but frequent sessions but also explains one of the several benefits of mannitol during dialysis. Read interesting article from University of Calgary, Alberta, Canada :
Dialysis Disequilibrium Syndrome: Brain death following hemodialysis for metabolic acidosis and acute renal failure - A case report followed with discussion and different management modalities (Ref.: BMC Nephrol. 2004; 5: 9.)